Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 180, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 21, 2011, 10:57 PM EDT for 5 counties in South Carolina. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2011, 10:57 PM EDT (02:57 UTC)
- Expired
- Jun 22, 2011, 12:00 AM EDT
- In force
- 63 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 11:06 PM EDT | TSTM WND DMG | 10 W Eastover, SC | SHERIFF DISPATCH REPORTED TREES DOWN IN THE HOPKINS AREA. |
| Jun 21, 11:15 PM EDT | TSTM WND DMG | Eastover, SC | SHERIFF DISPATCH REPORTED SEVERAL TREES DOWN IN THE EASTOVER AREA. |
| Jun 21, 11:22 PM EDT | TSTM WND DMG | 8 Nne Sumter, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED TREES DOWN AT US HIGHWAY 15 AND DUBOSE SIDING ROAD. |
| Jun 21, 11:50 PM EDT | TSTM WND DMG | Bishopville, SC | SHERIFF DISPATCH REPORTED TREES AND POWERLINES DOWN IN BISHOPVILLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1536 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
887
WUUS52 KCAE 220257
SVRCAE
SCC017-055-061-079-085-220400-
/O.NEW.KCAE.SV.W.0180.110622T0257Z-110622T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1057 PM EDT TUE JUN 21 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
LEE COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL MIDNIGHT EDT
* AT 1052 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTH OF EASTOVER
TO EASTOVER TO 7 MILES SOUTHWEST OF ST. MATTHEWS...AND MOVING
NORTHEAST AT 35 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMTER...ST.
MATTHEWS...SOUTH SUMTER...MULBERRY...MILLWOOD...EASTOVER...
BISHOPVILLE AND OAKLAND
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3378 8033 3377 8040 3374 8040 3373 8043
3374 8045 3372 8046 3357 8076 3361 8082
3362 8088 3361 8093 3415 8085 3432 8017
3424 8013 3418 8013 3415 8015 3409 8008
3399 7990
TIME...MOT...LOC 0257Z 245DEG 31KT 3408 8073 3387 8070
3362 8083
$$1 follow-up statement
064
WWUS52 KCAE 220334
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1134 PM EDT TUE JUN 21 2011
SCC017-079-220344-
/O.CAN.KCAE.SV.W.0180.000000T0000Z-110622T0400Z/
RICHLAND SC-CALHOUN SC-
1134 PM EDT TUE JUN 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN AND RICHLAND COUNTIES
IS CANCELLED...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3381 8035 3382 8056 3395 8063 3397 8062
3398 8064 3401 8064 3403 8060 3406 8061
3406 8062 3422 8058 3432 8017 3424 8013
3418 8013 3415 8015 3409 8008 3399 7990
TIME...MOT...LOC 0334Z 245DEG 31KT 3421 8038 3400 8035
3389 8047
$$
SCC055-061-085-220400-
/O.CON.KCAE.SV.W.0180.000000T0000Z-110622T0400Z/
KERSHAW SC-LEE SC-SUMTER SC-
1134 PM EDT TUE JUN 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR SUMTER...LEE AND KERSHAW COUNTIES...
AT 1130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES WEST OF BISHOPVILLE
TO SUMTER TO 7 MILES WEST OF MILLWOOD...OR ALONG A LINE EXTENDING
FROM 10 MILES WEST OF BISHOPVILLE TO SUMTER TO 8 MILES SOUTHWEST OF
SUMTER...MOVING NORTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
SUMTER...MULBERRY...MAYESVILLE AND LYNCHBURG
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3381 8035 3382 8056 3395 8063 3397 8062
3398 8064 3401 8064 3403 8060 3406 8061
3406 8062 3422 8058 3432 8017 3424 8013
3418 8013 3415 8015 3409 8008 3399 7990
TIME...MOT...LOC 0334Z 245DEG 31KT 3421 8038 3400 8035
3389 8047
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:34 PM EDT, 23 minutes earlier.
Area forecast discussion, Jun 21, 10:34 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1034 PM EDT TUE JUN 21 2011 .SYNOPSIS... MUCH ABOVE NORMAL TEMPERATURES WILL CONTINUE FOR THE NEXT COUPLE OF DAYS AS AN UPPER LEVEL RIDGE BUILDS ACROSS THE AREA. SLIGHT COOLING IS EXPECTED FOR THE END OF THE WEEK AS THE THREAT OF THUNDERSTORMS INCREASES. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... UPDATE...THUNDERSTORMS CONTINUE TO MARCH ACROSS THE AREA WITH SOME CELLS REACHING SEVERE LIMITS...WITH THE MAIN REPORTS BEING WIND DAMAGE. WITH MUCH OF REMAINING AREA SEEING OUTFLOW BOUNDARIES INTERSECTING AND INITIATING NEW CONVECTION WILL UPDATE THE FORECAST TO UP POPS AND CLOUDS OVER THE NEXT COUPLE OF HOURS. UPDATE ALREADY OUT. PREVIOUS DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE CSRA AND CONTINUE TO MOVE INTO THE WESTERN MIDLANDS. OTHER CONCERN WILL BE FOR THE EASTERN MIDLANDS WHERE THE SEA BREEZE IS CURRENTLY MOVING INTO BAMBERG...ORANGEBURG AND CLARENDON COUNTIES. THIS COULD IGNITE SOME ADDITIONAL THUNDERSTORMS...HOWEVER BEST INSTABILITY REMAINS OVER THE WESTERN AND CENTRAL MIDLANDS. WILL ISSUE AN UPDATE TO BETTER REPRESENT THE CURRENT SITUATION. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/... BY WEDNESDAY AN UPPER TROUGH OVER THE CENTRAL PLAINS BEGINS TO MOVE EASTWARD HELPING TO FLATTEN THE UPPER RIDGE. WILL INCREASE POPS TO LOW CHANCE MAINLY FOR THE AFTERNOON AND EVENING HOURS. STILL QUITE WARM WEDNESDAY WITH HIGHS IN THE MID TO UPPER 90S...BUT LOWERING INTO THE LOWER 90S THURSDAY. A HEAT ADVISORY MAY AGAIN BE NEEDED WEDNESDAY. OVERNIGHT LOWS IN THE LOWER TO MIDDLE 70S. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... MEDIUM RANGE MODELS CONTINUE TO DEPICT AN UPPER TROUGH OVER THE CENTRAL PART OF THE COUNTRY SLOWLY MOVING EAST. TROPICAL MOISTURE MAY BEGIN TO STREAM INTO THE AREA FROM THE GULF OF MEXICO BY LATE WEEK AS WELL. A COLD FRONT APPROACHES FROM THE NORTHWEST BY FRIDAY BUT MODELS SUGGEST THAT THE FRONT WILL HAVE A TOUGH TIME GETTING THROUGH OUR AREA...POSSIBLY STALLING INTO EARLY NEXT WEEK. WILL CONTINUE THE MENTION OF CHANCE POPS THROUGH THE EXTENDED PERIOD. MAX TEMPS GENERALLY IN THE LOWER 90S. OVERNIGHT LOWS REMAIN IN THE LOWER TO MIDDLE 70S. && .AVIATION /03Z WEDNESDAY THROUGH SUNDAY/... THUNDERSTORM ACTIVITY HAS SPREAD ACROSS THE MIDLANDS INCLUDING CAE/CUB AS OF 22/03Z. THE STRONGEST THUNDERSTORM CLUSTERS FEATURE SMALL HAIL AND WINDS UP TO 50 KNTS WITH CONTINUOUS LIGHTNING. CSRA IS CLEAR NOW BUT WILL MONITOR FOR ANOTHER BATCH TO MOVE OVER SITES IN THE NEXT 1 TO 2 HOURS. OGB MAY JUST SEE STORMS BRUSH TO THE NORTH. THERE STILL REMAINS SOME UNCERTAINTY TO FOG TOMORROW MORNING BUT WITH CURRENT STORM ACTIVITY HAVE INCLUDED IT INTO AGS/OGB SITES WHERE NAM MOS HAS INDICATED BRIEF PERIOD OF MVFR FOG. WINDS PICK UP AFTER 22/18Z FROM THE WEST- SOUTHWEST. FOR NOW HAVE LEFT OUT CB MENTION IN TAFS FOR THE END OF THE TAF PERIOD DUE TO TIMING/LOCATION OF UPPER TROUGH ARRIVING FROM THE WEST AND UNCERTAINTY IN STORM COVERAGE. EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON/EVENING CONVECTION IS POSSIBLE WEDNESDAY THROUGH SATURDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && AVIATION...SMITH
Hazardous weather outlook, Jun 21, 6:51 PM EDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 651 PM EDT TUE JUN 21 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-222300- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 651 PM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 21, 10:14 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1014 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND DMG 9 S WINNSBORO 34.25N 81.07W
06/21/2011 FAIRFIELD SC LAW ENFORCEMENT
TREES DOWN AT THE INTERSECTION OF US 321 AND BROOM MILL
RD.
&&
CLLocal storm report, Jun 21, 10:21 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1021 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 4 NW LEXINGTON 34.03N 81.29W
06/21/2011 LEXINGTON SC LAW ENFORCEMENT
TREES DOWN AT INTERSECTION OF BEECHCRREK RD AND COUNTY
LAKE DR.
&&
CLLocal storm report, Jun 21, 10:24 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1024 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM TSTM WND DMG 8 SSW LANCASTER 34.62N 80.83W
06/21/2011 LANCASTER SC LAW ENFORCEMENT
TREES DOWN ACROSS WEST END OF COUNTY REPORTED BY
SHERRIFFS DISPATCH
&&
SMITHLocal storm report, Jun 21, 10:38 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1038 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM TSTM WND DMG 6 NE SWANSEA 33.80N 81.03W
06/21/2011 CALHOUN SC NWS EMPLOYEE
SEVERAL LIMBS DOWN NEAR SWANSEA. ALSO 1/2 INCH HAIL.
&&
MJPLocal storm report, Jun 21, 10:46 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1046 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM TSTM WND DMG 2 S PAGELAND 34.74N 80.39W
06/21/2011 CHESTERFIELD SC EMERGENCY MNGR
SEVERAL TREES DOWN ON SR 151 SOUTH OF PAGELAND.
&&
MJPLocal storm report, Jun 21, 10:53 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1053 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG 12 SW WINNSBORO 34.25N 81.24W
06/21/2011 FAIRFIELD SC 911 CALL CENTER
DISPATCH CENTER REPORTS NUMEROUS TREES DOWN IN THE
SOUTHWEST CORNER OF THE COUNTY.
1020 PM TSTM WND DMG 4 E RIDGEWAY 34.31N 80.89W
06/21/2011 FAIRFIELD SC 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS SOUTHEASTERN FAIRFIELD COUNTY.
&&
MJPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:10 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 50 min |
| Jun 21, 8:56 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 49 min |
| Jun 21, 9:04 PM EDT | Special Weather Statement | CAE | Aiken | 26 min |
| Jun 21, 9:32 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Richland | 43 min |
| Jun 21, 9:41 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Lexington, Richland | 49 min |
| Jun 21, 10:10 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Orangeburg, Richland | 50 min |
| Jun 21, 10:29 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 46 min |
| Jun 21, 10:41 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster, Lee, Richland, Sumter | 34 min |
| Jun 21, 11:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 47 min |
| Jun 21, 11:13 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 32 min |
| Jun 21, 11:46 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 44 min |
| Jun 22, 12:16 AM EDT | Special Weather Statement | CAE | Richland | 44 min |
| Jun 22, 1:14 AM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.